Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Depression after Hysterectomy
    avatar
    cajunqtntx posted:
    Hello, I am 39 yrs old and just had a total hysterectomy back in March due to severe endometriosis... I have been taking antidepressants and they were working great until i started taking hormones a month ago... It takes all I have to get out of bed and make it to work... all I want to do is stay in bed and be antisocial... I stopped taking the hormones 3 days ago and I'm hoping this helps... I loved how the hormones stopped by hot flashes, but I rather hot flashes than this depression... Any one else have similar issues? Any suggestions for dealing with hot flashes that don't involve hormones?
    Reply
     
    avatar
    Anon_6061 responded:
    It's interesting that hormones seem to have worsened your depression. Estrogen "cured" my suicidal depression after hysterectomy. Doctors wanted to Rx anti-depressants but I refused since I didn't have depression (or anxiety) until after the hysterectomy. But I had to try different forms of estrogen before I found one that relieved the depression as well as other symptoms.

    What I discovered through my experience and research is that estrogen is essential for brain function including mood, cognition and memory. So surgical menopause can cause mood related problems (depression, anxiety, mood swings) as well as changes in cognition and memory. My memory was awful after my surgery. The estrogen helped that too.

    Time will tell if going off the estrogen (and staying on the same dosage of AD) will improve the estrogen-induced depression. I'm not aware of any drug interactions between AD's and estrogen that would explain the worsening depression. There are some AD's that are supposed to help with hot flashes. Here's a list - http://www.webmd.com/menopause/antidepressants-for-hot-flashes . So if you aren't on one of them, you could try switching and see if that relieves hot flashes while improving depression.
     
    avatar
    jazzmynn1234567890 replied to Anon_6061's response:
    Anon, what estrogen are you taking? Did you have your ovaries out when you had your hysterectomy?
    I took AD for years but they never helped me. I am having bad symptoms like hot/cold, depression, and others. I am on vivelle dot .05
     
    avatar
    sjb05151956 replied to jazzmynn1234567890's response:
    Sadly my gyn removed "the works" - been trying to get my life back ever since. I've tried several forms of estrogen. I didn't like the V-Dot patch. Even with the highest dose, I was still really depressed. I'm using generic Estrace tablets now. You may just have to try another patch or some other form of estrogen. There are many options out there.


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    Fact or fiction? Estrogen therapy is an option for all menopausal womenExpert
    Fiction: Only women who no longer have a uterus should consider using esdtrogen-alone therapy (ET). For women with a uterus, the option ... More
    Was this Helpful?
    33 of 47 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website